Successfully reported this slideshow.
We use your LinkedIn profile and activity data to personalize ads and to show you more relevant ads. You can change your ad preferences anytime.

Case reports children women

1,960 views

Published on

Naloxone can be ineffective, respiratory emergencies supply rescue breathing essential.

Published in: Health & Medicine
  • Be the first to comment

  • Be the first to like this

Case reports children women

  1. 1. Journal of Neurosurgery: Pediatrics Dec 2015 / Vol. 16 / No. 6 / Pages 752-757 Opioid overdose in a child: case report and discussion with emphasis on neurosurgical implications  Andrew Reisner, MD, Laura L. Hayes, MD,Christopher M. Holland, MD, PhD, David M. Wrubel, MD,Meysam A. Kebriaei, MD,Robert J. Geller, MD, Griffin R. Baum, MD, and Joshua J. Chern, MD, PhD OPIATES are drugs derived from opium, and opioids are synthetic narcotics that have opiate-like actions.24 Opioid overdose in children is usually related to access to pain medication or illicit drugs used by someone else in the household.4,23 Most of the morbidity and mortality attributable to opioid use occurs after acute ingestion.4,13,31 In particular, hypoxia, anaphylaxis, pulmonary edema, acute respiratory acidosis, and aspiration pneumonitis are life-threatening complications of opioid overdose demanding urgent attention.11,31 The use of naloxone and physiological support are often sufficient to result in full recovery.2,3,5,13,20,34 However, both immediate and delayed effects of opioid overdose can potentially result in severe neurological complications related to hypoxia and the direct toxic insult introduced by the drug.9,10 Prompt diagnosis and treatment are mandatory for successful outcomes in these patients. Often, as in this case, the radiological features are highly suggestive, if not pathognomonic, of the diagnosis prior to toxicological confirmation.4,21,31,37 In cases in which there is opioid induced acute cerebellitis, neurosurgical intervention may be required in the form of a ventriculostomy and/or suboccipital decompressive craniectomy for acute hydrocephalus and cerebellar edema with herniation, respectively. This report specifically highlights the neurosurgeon’s role in diagnosing and treating children with opiate-induced acute cerebellitis. [Don't suffer any of the hundreds of causes respiratory emergency, it's not a sudden witnessed cardiac arrest] Case Report Initial Presentation and Management A 2-year-old girl with no significant medical history presented to the emergency department with lethargy and possible seizure activity. At presentation, her initial neurological examination was consistent with a Glasgow Coma Scale score of 4 [Coma proves heart is beating]. She was resuscitated and intubated [rescue breathing for lay responder] for airway protection. An emergency noncontrast CT scan of the head revealed symmetric low attenuation in the white matter of the cerebrum and cerebellar hemispheres and effacement of the prepontine cistern (Fig. 1). There was minimal effacement of the basilar cisterns and fourth ventricle without significant hydrocephalus. Naloxone was administered without effect. A urine toxicology screen was positive for opiates.[kept alive with rescue breathing only, naloxone ineffective]
  2. 2. Naloxone ineffective rescue breathing essential at onset of respiratory depressiontostopcomplications hypoxia
  3. 3. Pulmonary edemacan occur hours/days after patient has beenrevivedwithnaloxone,cause inadequate ventilation. Pulmonaryedemaa hiddenkillerfor any respiratory emergency
  4. 4. Reference hyperlinks opioid overdose 2015 CPR guidelines https://aliascpr.wordpress.com/2015/12/13/2015-ilcor-and-aha- references-opioid-od/ https://jgarythompson.wordpress.com/ Poisons (drugs) did not magically change their chemical structure and start causing death by cardiac arrest. Any poisoning drug OD is a respiratory emergency. Our diaphragm still controls our breathing, adult needs 1.5 liters of air every 5 seconds. Naloxone is second line defense because it does not always work and every second you withhold the air from any respiratory patient every cell, tissue and organ is dying lack of oxygen, especially the brain. Note massive doses Naloxone used, and continuous respiratory assist. Rescue breathing lay responder same.

×